Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 13, NWS Tampa Bay, FL

March 28, 1996Polk County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Mar 28, 1996, 4:15 PM EST for Polk County, Florida. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 28, 1996, 4:15 PM EST (21:15 UTC)
Expired
Mar 28, 1996, 4:45 PM EST
In force
30 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

County Polk County, FL

What was reported inside it

TimeReportWhereRemark
Mar 28, 4:18 PM ESTThunderstorm WindHaines City, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 282116 RRA
SVRTBW
FLC105-282145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
415 PM EST THU MAR 28 1996
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...EASTERN POLK COUNTY
 
 
 
AT 410 PM EST... A SEVERE THUNDERSTORM WAS DETECTED BY RADAR NEAR
WINTER HAVEN MOVING TOWARD THE EAST NORTHEAST AT 30 MPH.  PERSONS IN
HAINES CITY AND LAKE WALES SHOULD BE PREPARED TO TAKE COVER AS THESE
STORMS MOVE OVERHEAD IN THE NEXT 15 MINUTES.  THIS STORM HAS HAD A
HISTORY OF PRODUCING MARBLE SIZE HAIL.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
CARS AND MOBILE HOMES ARE NOT SAFE. IF YOU ARE IN THE PATH OF A
SEVERE THUNDERSTORM MOVE TO A REINFORCED BUILDING.
 
THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN
UNITS IN THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT
WEATHER REPORTS TO OUR OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:51 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 28, 2:51 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
250 PM EST THU MAR 28 1996

SHOWERS/THUNDERSTORMS EXPECTED TO DEVELOP OVER NORTHERN FORECAST
AREA AS PERSISTENT CONVECTION ASSOCIATED

In the hours before

Special weather statement, Mar 28, 11:08 AM EST, 5 hours 7 minutes before
FLZ039-042-043-048-049-050-051-052-055-056-057-060-061-062-065-
504-505-282045-

WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1100 AM EST THU MAR 28 1996

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
   FOR CITRUS...HERNANDO...LEVY AND SUMTER COUNTIES...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OVER NORTH CENTRAL
FLORIDA. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH WINDS IN
EXCESS OF 40 MPH...FREQUENT LIGHTNING...HEAVY RAINS AND POSSIBLY SOME
SMALL HAIL.

OTHER SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL FLORIDA
WITH THE STRONGEST THUNDERSTORMS EXPECTED NORTH OF A NEW PORT RICHEY TO
CROSS CITY LINE. RESIDENTS OF WEST CENTRAL FLORIDA PLANNING ANY OUTDOOR
ACTIVITIES SHOULD BE ALERT TO ANY RAPIDLY CHANGING WEATHER CONDITIONS.
IF THREATENING WEATHER APPROACHES YOUR LOCATION...MOVE INDOORS
IMMEDIATELY. ALL SKYWARN SPOTTERS ARE ASLKED TO RELAY ANY ADVERSE WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE OFFICE HERE IN RUSKIN.

FATJO
Local storm report, Mar 28, 2:00 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT  ...UPDATED...
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
200 PM EST THU MAR 28 1996

TIME (ET)   ...CITY LOCATION...    STATE   ...EVENT/REMARKS...
DATE        ..COUNTY LOCATION..

700 PM EST    LUTZ                    FL    WIND DAMAGE.
3/27/96       HILLSBOROUGH                  THUNDERSTORM WIND GUSTS OF 40
                                            TO 50 MPH DOWNED A TREE.
                                            REPORTED BY HILLSBOROUGH SO.

710 PM EST    CHIEFLAND 1NW           FL    WIND DAMAGE.
3/27/96       LEVY                          THUNDERSTORM WIND GUSTS SNAPPED
AMD                                         OFF 2 LARGE PINE TREES 20 FEET
                                            OFF THE GROUND, SPLIT AND
                                            DOWNED HALF OF A LARGE OAK TREE
                                            AND OVERTURNED 5 PORTABLE SHEDS.

815 PM EST    BUSHNELL 4SE            FL    WIND DAMAGE.
3/27/96       SUMTER                      UPROOTED 3 MIDIUM SIZED OAK
AMD                                       TREES.
Local storm report, Mar 28, 2:05 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT  ...UPDATED...
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
200 PM EST THU MAR 28 1996

TIME (ET)   ...CITY LOCATION...    STATE   ...EVENT/REMARKS...
DATE        ..COUNTY LOCATION..

700 PM EST    LUTZ                    FL    WIND DAMAGE.
3/27/96       HILLSBOROUGH                  THUNDERSTORM WIND GUSTS OF 40
                                            TO 50 MPH DOWNED A TREE.
                                            REPORTED BY HILLSBOROUGH SO.

710 PM EST    CHIEFLAND 1NW           FL    WIND DAMAGE.
3/27/96       LEVY                          THUNDERSTORM WIND GUSTS SNAPPED
AMD                                         OFF 2 LARGE PINE TREES 20 FEET
                                            OFF THE GROUND, SPLIT AND
                                            DOWNED HALF OF A LARGE OAK TREE
                                            AND OVERTURNED 5 PORTABLE SHEDS.

815 PM EST    (BUSHNELL 4SE            FL    WIND DAMAGE.
3/27/96       SUMTER                      UPROOTED 3 MIDIUM SIZED OAK
AMD                                       TREES.
Special weather statement, Mar 28, 4:10 PM EST, 5 minutes before
FLZ039-042-043-048-049-050-051-052-055-056-057-060-061-062-065-
504-505-291200-

WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
410 PM EST THU MAR 28 1996

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
   FOR CITRUS...HERNANDO...LEVY AND SUMTER COUNTIES...

A FRONTAL BOUNDARY REMAINS STALLED ACROSS SOUTHEASTERN GEORGIA AND
NORTHERN FLORIDA. SOUTH OF THIS BOUNDARY...THE ATMOSPHERE HAS BECOME
MODERATELY UNSTABLE.  WINDS ACROSS CENTRAL FLORIDA HAVE RISEN SLIGHTLY
DURING THE PAST FEW HOURS AS STRONG WINDS ALOFT HAVE MIXED DOWNWARD TO
THE SURFACE.

STRONG TO SEVERE CONVECTION IS CURRENTLY DEVELOPING ALONG A SEA BREEZE
FRONT FROM EASTERN SARASOTA COUNTY NORTH TO HILLSBOROUGH COUNTY AND
OVER NORTH CENTRAL FLORIDA FROM HERNANDO COUNTY NORTHEAST THROUGH
MARION COUNTY.

SEVERE WEATHER WILL BE IN THE FORM OF LARGE HAIL AND DAMAGING WIND.
ISOLATED TORNADOES CANNOT BE RULED OUT.

RESIDENTS OF ALL COUNTIES IN WEST CENTRAL AND SOUTHWEST FLORIDA SHOULD
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD REPORT ANY ADVERSE WEATHER
TO THE NATIONAL WEATHER SERVICE OFFICE IN RUSKIN FLORIDA.

FATJO/COLLINS
Special weather statement, Mar 28, 4:12 PM EST, 3 minutes before
FLZ039-042-043-048-049-050-051-052-055-056-057-060-061-062-065-
504-505-291200-

WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
410 PM EST THU MAR 28 1996

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
   FOR CITRUS...HERNANDO...LEVY AND SUMTER COUNTIES...

A FRONTAL BOUNDARY REMAINS STALLED ACROSS SOUTHEASTERN GEORGIA AND
NORTHERN FLORIDA. SOUTH OF THIS BOUNDARY...THE ATMOSPHERE HAS BECOME
MODERATELY UNSTABLE.  WINDS ACROSS CENTRAL FLORIDA HAVE RISEN SLIGHTLY
DURING THE PAST FEW HOURS AS STRONG WINDS ALOFT HAVE MIXED DOWNWARD TO
THE SURFACE.

STRONG TO SEVERE CONVECTION IS CURRENTLY DEVELOPING ALONG A SEA BREEZE
FRONT FROM EASTERN SARASOTA COUNTY NORTH TO HILLSBOROUGH COUNTY AND
OVER NORTH CENTRAL FLORIDA FROM HERNANDO COUNTY NORTHEAST THROUGH
MARION COUNTY.

SEVERE WEATHER WILL BE IN THE FORM OF LARGE HAIL AND DAMAGING WIND.
ISOLATED TORNADOES CANNOT BE RULED OUT.

RESIDENTS OF ALL COUNTIES IN WEST CENTRAL AND SOUTHWEST FLORIDA SHOULD
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD REPORT ANY ADVERSE WEATHER
TO THE NATIONAL WEATHER SERVICE OFFICE IN RUSKIN FLORIDA.

FATJO/COLLINS
Special weather statement, Mar 28, 4:15 PM EST, 0 minutes before
FLZ039-042-043-048-049-050-051-052-055-056-057-060-061-062-065-
504-505-291200-

WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
415 PM EST THU MAR 28 1996

...CORRECTION TO INCLUDE ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA...

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
   AND EVENING FOR ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA...

A FRONTAL BOUNDARY REMAINS STALLED ACROSS SOUTHEASTERN GEORGIA AND
NORTHERN FLORIDA. SOUTH OF THIS BOUNDARY...THE ATMOSPHERE HAS BECOME
MODERATELY UNSTABLE.  WINDS ACROSS CENTRAL FLORIDA HAVE RISEN SLIGHTLY
DURING THE PAST FEW HOURS AS STRONG WINDS ALOFT HAVE MIXED DOWNWARD TO
THE SURFACE.

STRONG TO SEVERE CONVECTION IS CURRENTLY DEVELOPING ALONG A SEA BREEZE
FRONT FROM EASTERN SARASOTA COUNTY NORTH TO HILLSBOROUGH COUNTY AND
OVER NORTH CENTRAL FLORIDA FROM HERNANDO COUNTY NORTHEAST THROUGH

MARION COUNTY.

SEVERE WEATHER WILL BE IN THE FORM OF LARGE HAIL AND DAMAGING WIND.
ISOLATED TORNADOES CANNOT BE RULED OUT.

RESIDENTS OF ALL COUNTIES IN WEST CENTRAL AND SOUTHWEST FLORIDA SHOULD
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD REPORT ANY ADVERSE WEATHER
TO THE NATIONAL WEATHER SERVICE OFFICE IN RUSKIN FLORIDA.

FATJO/COLLINS

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:03 PM ESTSevere Thunderstorm WarningTBWSumter42 min
Mar 28, 12:30 AM ESTSevere Thunderstorm WarningTBWHighlands45 min
Mar 28, 3:02 PM ESTSevere Thunderstorm WarningTBWHernando, Sumter43 min
Mar 28, 3:35 PM ESTSevere Thunderstorm WarningTBWPolk40 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.